Format

Send to

Choose Destination
Arch Dermatol. 1998 Sep;134(9):1108-12.

Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome.

Author information

1
Department of Dermatology, Kyorin University School of Medicine, Tokyo, Japan.

Abstract

BACKGROUND:

Drug-induced hypersensitivity syndrome is characterized by a severe, potentially fatal, multiorgan hypersensitivity reaction that usually appears after prolonged exposure to certain drugs. Its delayed onset and clinical resemblance to infectious mononucleosis suggest that underlying viral infections may trigger and activate the disease in susceptible individuals receiving these drugs.

OBSERVATIONS:

A 60-year-old woman developed an itchy, generalized, erythematous, confluent rash on the 39th day of receiving allopurinol therapy. Even after she discontinued treatment with allopurinol, her skin lesions progressed to severe blistering skin eruption. After the patient started oral prednisone therapy, her skin lesions resolved with desquamation. After complete resolution, rechallenge with allopurinol led to the development of an erythematous eruption. Titers of human herpesvirus 6 IgG antibodies dramatically increased with the development of the eruption. The results of a polymerase chain reaction and in situ hybridization indicated the presence of human herpesvirus 6 in the skin lesions, although human herpesvirus 7 DNA was detected only by in situ hybridization.

CONCLUSION:

Reactivation of human herpesvirus 6, possibly in concert with human herpesvirus 7, can contribute to the development of a severe drug-induced hypersensitivity syndrome.

PMID:
9762023
DOI:
10.1001/archderm.134.9.1108
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center